An adult in Illinois has died after developing severe pulmonary illness associated with vaping, according to federal health officials.
The death comes as the count of vaping-related pulmonary illnesses rose to 193 in 22 states since the end of June, though not all have been confirmed.
“In many cases patients have acknowledged recent use of tetrahydrocannabinol or THC-containing products … however no specific product has been identified in all cases nor has any product been conclusively linked to the illness,” said Ileana Arias, Ph.D., Centers for Disease Control and Prevention (CDC) acting deputy director for non-infectious diseases. “Even though these cases appear similar it isn’t clear if these cases have a common cause or if they are different disease with similar presentations.”
The patients, many of whom are adolescents and young adults, are reporting difficulty breathing, shortness of breath and/or chest pain. Some also experienced diarrhea, vomiting and fatigue, according to the CDC. Bilateral opacities were found on chest radiographs, and diffuse ground-glass opacities were found during CT chest imaging.
“Available evidence does not suggest that an infectious disease is the principal cause of the illness,” Dr. Arias said.
The CDC and Food and Drug Administration (FDA) are investigating along with state health departments. Brian King, Ph.D, M.P.H., deputy director of research translation in the CDC Office on Smoking and Health, said pulmonary illnesses linked to e-cigarettes may have been occurring previously, but without a trend being detected.
“There’s a variety of harmful ingredients that have been identified in e-cigarette aerosol including things like ultrafine particulates, heavy metals such as lead as well as volatile organic compounds, cancer causing chemicals,” Dr. King said. “There’s also potential concerns about some flavorings used in e-cigarette aerosol. … That being said, we haven’t specifically linked any of those ingredients to the current cases, but we do know that e-cigarette aerosol is not harmless.”
The CDC recommends clinicians ask patients with respiratory illness about their use of e-cigarettes and drugs. If patients have been vaping, ask about the type of product used, whether they shared it, if they have re-used old cartridges or pods, if they heated a drug to concentrate it, what type of device they used to inhale it, and if the device or liquid is available for testing. The CDC said these patients may need aggressive support care and consultation with specialists.
Clinicians should report vaping-related illnesses to their state or local health department as well as to the FDA’s Safety Reporting Portal.
E-cigarette use has been skyrocketing among adolescents despite evidence it is addictive and harmful to developing brains. The AAP has been urging lawmakers to restrict sales to anyone under 21 years and to ban flavored products. It also has been pushing for faster premarket review by the FDA.
Last month, Jonathan P. Winickoff, M.D., M.P.H., FAAP, represented the Academy at a hearing held by a U.S. House of Representatives oversight subcommittee and called for JUUL pods to be removed from the market. The pods have the same amount of nicotine as 20 cigarettes. The Academy also helped launch a series of advertisements to call attention to the harmful effects of JUUL.